Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 1997, 9:47 PM CDT for Roberts County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 1997, 9:47 PM CDT (02:47 UTC)
- Expired
- Jun 19, 1997, 10:35 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 200248 RRA SVRABR SDC109-200335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 947 PM CDT THU JUN 19 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN ROBERTS COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 1035 PM CDT * SOME LOCATIONS AFFECTED CLAIRE CITY AROUND 948 PM CDT HAMMER AROUND 950 PM CDT NEW EFFINGTON AROUND 1000 PM CDT VICTOR AROUND 1005 PM CDT ROSHOLT AROUND 1010 PM CDT * AT 944 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF SISSETON OR 4 MILES SOUTHWEST OF CLAIRE CITY MOVING EAST AT 45 MPH. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING! WCT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:41 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 19, 8:41 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 845 PM CDT THU JUN 19 1997 THUNDERSTORM STILL A POSSIBILITY IN NORTHEAST SD AND WEST CENTRAL MN THRU THE REST OF THE EVENING. ELSEWHERE...THUNDERSTORM THREAT APPEARS TO HAVE ENDED ACROSS OUR CWA. WILL UPDATE OUR ZONES TO REFLECT THIS AND MAKE A FEW COSMETIC CHANGES. .ABR...NONE TALLMAN
In the hours before
Special weather statement, Jun 19, 5:27 PM CDT, 4 hours 20 minutes before
MNZ039-046-SDZ004>011-016>023-033>037-045-048-051-200500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 526 PM CDT (426 PM MDT) THU JUN 19 1997 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING FOR A PART OF NORTHERN SOUTH DAKOTA...ALL OF CENTRAL SOUTH DAKOTA AND WEST CENTRAL MINNESOTA... A FEW SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. AN UPPER LEVEL DISTURBANCE INTERACTING WITH A WARM AND MOIST AIRMASS COULD SET OFF THESE THUNDERSTORMS. IF YOU PLAN TO BE OUTDOORS THIS EVENING...KEEP YOUR EYE ON THE SKY AND BE PREPARED TO TAKE COVER IF A SEVERE THUNDERSTORM APPROACHES. REMEMBER A SEVERE THUNDERSTORM PRODUCES WINDS IN EXCESS OF 58 MPH AND HAIL GREATER THAN 3/4 INCHES IN DIAMETER. KEEP TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST UPDATES. HG
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 46 min |
| Jun 19, 11:03 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 62 min |
| Jun 19, 11:22 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 48 min |
| Jun 19, 11:41 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 49 min |
| Jun 20, 1:13 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 32 min |
| Jun 20, 1:34 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 31 min |
| Jun 20, 1:53 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 47 min |
| Jun 20, 1:54 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 46 min |
| Jun 20, 2:05 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 45 min |
| Jun 20, 2:22 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 33 min |
| Jun 20, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 28 min |
| Jun 20, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hyde | 28 min |
| Jun 20, 2:52 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 63 min |
| Jun 20, 2:55 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 65 min |
| Jun 20, 3:14 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 31 min |
| Jun 20, 3:56 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 49 min |
| Jun 20, 4:05 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 65 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.